Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Pocatello, ID

July 20, 2017Bear Lake County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 20, 2017, 8:32 PM MDT for Bear Lake County, Idaho. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 8:32 PM MDT (02:32 UTC)
Expired
Jul 20, 2017, 8:49 PM MDT
In force
17 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Bear Lake County, ID

The radar

The Salt Lake City radar (KMTX), 142 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2771 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS55 KPIH 210232
SVRPIH
IDC007-210315-
/O.NEW.KPIH.SV.W.0026.170721T0232Z-170721T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
832 PM MDT THU JUL 20 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bear Lake County in southeastern Idaho...

* Until 915 PM MDT

* At 831 PM MDT, a severe thunderstorm was located near Saint Charles
  or 7 miles north of Bear Lake Idaho Portion, moving east at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Bear Lake Idaho Portion, Saint Charles, Dingle, Bloomington, Border
  Summit and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Bear Lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11106 4209 11144 4221 11143 4227 11105
      4214 11104
TIME...MOT...LOC 0231Z 273DEG 11KT 4216 11135 

HAIL...1.00IN
WIND...<50MPH
 
$$

Huston
1 follow-up statement
412 
WWUS55 KPIH 210249
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
849 PM MDT THU JUL 20 2017

IDC007-210259-
/O.CAN.KPIH.SV.W.0026.000000T0000Z-170721T0315Z/
Bear Lake ID-
849 PM MDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAR LAKE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4200 11106 4209 11144 4221 11143 4227 11105
      4214 11104
TIME...MOT...LOC 0242Z 273DEG 11KT 4216 11130 

$$

Huston

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:10 PM MDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 2:10 PM MDT, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
210 PM MDT Thu Jul 20 2017

.DISCUSSION...Monsoonal moisture made a stronger push last night
than anticipated. As a result, we've had storms over the Snake
Plain into the Magic Valley today. A front is moving through the
region this afternoon. Thunderstorms will gradually move off to
the east with the front this evening. Could see a stray storm
remain over the extreme southeast corner late tonight into early
Friday morning. Otherwise, drier air will work back into the
region providing dry weather through the weekend. Looks like
monsoonal moisture returns to the area next week. This will
produce a threat for storms just about every day next week.

Valle

&&

.AVIATION...Models have done an extremely poor job handling
shower and t-storm activity so far today across the region. Based
aviation forecast for this afternoon largely on radar and
satellite trends, blending toward model guidance early this eve
and tonight. Expecting t-storms to continue for the next several
hours near KPIH/KIDA, and through early eve near KDIJ, while
KSUN/KBYI remain dry. Coverage should remain isolated to
scattered, and do not have confidence on timing/coverage to go
higher than VCTS. As usual, the strongest cells could produce
gusty/erratic outflow winds and some hail. Otherwise, expecting
VFR conditions at all terminals through tonight and throughout
Fri. Winds this afternoon will be a bit gusty outside of t-storm
activity as reflected in the TAFs. -KSmith/Valle

&&

.FIRE WEATHER...Red flag warnings remain in effect until 9 pm for
elevations below 6000 feet in zone 476 as well as zone 410 for wind
gusts and low humidity.  Thudnerstorms occurring along cold front
and expect isolated storms late this afternoon and early evening
mainly in zones 411 and 413.  Expect more docile conditions Friday
with wind gusts expected to stay under warning criteria and no
thunderstorms expected.  Upper ridge builds over Idaho Saturday with
hot and dry conditions expected with light winds.  Expect a pattern
change Monday with monsoonal moisture returning ahead of an
approaching trof with showers and thunderstorms possible Monday
through Thursday of next week.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-476.

&&

In the hours before

Local storm report, Jul 20, 7:32 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
732 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             OVID                    42.28N 111.38W
07/20/2017  E0.75 INCH       BEAR LAKE          ID   NWS EMPLOYEE

&&

TWYATT
Special weather statement, Jul 20, 7:39 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
739 PM MDT THU JUL 20 2017

IDZ024-025-210230-
Cache Valley/Idaho Portion ID-Wasatch Mountains/Idaho Portion ID-
739 PM MDT THU JUL 20 2017

...A LINE OF THUNDERSTORMS MOVING EAST THROUGH THE PRESTON AND BEAR
LAKE REGION THROUGH 830 PM MDT...

At 734 PM MDT, a trained weather spotter reported strong
thunderstorms along a line extending from near Montpelier to near
Preston, moving east at 20 mph.

Penny size hail, brief heavy rain and wind gusts to 45 mph are
possible with these storms as they move east through the Bear Lake
region and Idaho portion of the northern Wasatch Mountains through
830 PM MDT. If you are still recreating on Bear Lake you should
strongly consider moving to shore before these storms impact the
lake!

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris,
Bloomington, Minnetonka Cave, Ovid, Border Summit, Fish Haven,
Liberty, Pegram, Riverdale and Geneva Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11145 4214 11192 4232 11146 4234 11105
      4216 11105
TIME...MOT...LOC 0134Z 274DEG 17KT 4228 11136 4215 11178

Huston
Special weather statement, Jul 20, 8:03 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
803 PM MDT THU JUL 20 2017

IDZ025-210245-
Wasatch Mountains/Idaho Portion ID-
803 PM MDT THU JUL 20 2017

...STRONG THUNDERSTORM MOVING OFF THE NORTHERN WASATCH TOWARD
BLOOMINGTON AND THE NORTH BEACH OF BEAR LAKE THROUGH 845 PM MDT...

At 758 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Saint Charles, moving east at 15 mph.

Dime size hail, heavy rain and wind gusts to 45 mph are possible
with this storm as it moves into the Bear Lake area through 845 PM
MDT. If you are recreating on Bear Lake, move to shore now!

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Minnetonka Cave and Fish Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4212 11166 4224 11165 4229 11118 4200 11121
      4201 11139
TIME...MOT...LOC 0158Z 273DEG 14KT 4218 11156

Huston
Local storm report, Jul 20, 8:26 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
826 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 S BLOOMINGTON         42.18N 111.40W
07/20/2017  E0.88 INCH       BEAR LAKE          ID   NWS EMPLOYEE

&&

TWYATT
Local storm report, Jul 20, 8:27 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
827 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 S BLOOMINGTON         42.18N 111.40W
07/20/2017  M0.88 INCH       BEAR LAKE          ID   NWS EMPLOYEE

            PENNY AND NICKEL-SIZED HAIL.

&&

MHUSTON
Local storm report, Jul 20, 8:31 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
831 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 S BLOOMINGTON         42.18N 111.40W
07/20/2017  E1.00 INCH       BEAR LAKE          ID   NWS EMPLOYEE

&&

TWYATT

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:40 PM MDTSpecial Weather StatementPIHBear Lake, Franklin50 min
Jul 20, 7:39 PM MDTSpecial Weather StatementPIHBear Lake, Franklin51 min
Jul 20, 8:03 PM MDTSpecial Weather StatementPIHBear Lake42 min
Jul 20, 8:49 PM MDTSevere Thunderstorm WarningPIHBear Lake, Franklin41 min
Jul 20, 9:31 PM MDTSpecial Weather StatementPIHBear Lake44 min
Jul 20, 10:00 PM MDTSevere Thunderstorm WarningPIHBear Lake, Franklin45 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.